If you were prescribed Antidepressants prior to being diagnosed with hypothyroidism - you may well be interested in this post which relates to my recent appointment with a specialist Endocrinologist who is also the hospital's Medical Director. He has over 25 years of specialist knowledge.
After a fairly rapid weight gain of almost 2 stone, heavy perspiration at the slightest exertion, extreme fatigue, listlessness and general feelings of weakness, along with other symptoms such as freezing cod legs and body, brittle nails, body hair loss, abdominal bloating to the point of being bent double, I was diagnosed with Hypothyroidism. Over a period of 18 months I have been given a progressive increase of Levo, starting at 75mg up to my current dosage of 175 mg.
However, symptoms have not been not improving. On the contrary, I have been getting progressively worse. I used to have one or two days reprieve before suffering the debilitating symptoms if hypothyroidism. Now it is daily torture.
It is the stomach trouble that has caused me the most debilitating effects however, My GP has been quite helpful in the sense that he has organised various tests over this 18 month period. All tests (even the Ovarian Cancer Scan) have come back negative (thankfully) but with my symptoms becoming more and more debilitating, he finally organised an appointment with the Endocrinologist.
and what an eye opener!!!!
I saw the Endo on Friday -and...... I was amazed - no.....gobsmacked.....to be told by this specialist that after looking at all my blood test results over the 18 months, coupled with the fact that even on a high dosage of Levo, he was quite sure I wasn't suffering with Hypothyroidism at all.
I was totally thrown by this. I argued that I had all the classic symptoms and sufferings of hypothyroidism. He said that with his experience of 25 years he was fairly convinced that my symptoms were as a result of another drug I was taking - the anti-depressant, Sertraline. His argument for this I think was due to the progressively worsening symptoms I am experiencing coupled with the high dosage of Levo. In fact, he got his staff to bring him the latest Drug Classification book and read me the side effect symptoms from the anti-depressant pills (Sertraline) that I have been taking since November 2014.
If what he says is right, obviously it is a huge relief for me. But I am still flabbergasted and sceptical. He has taken another blood test to look for anti-bodies and has told me that if test proves positive, then I will stay on Levo but a lower dose - but if proves negative (I sincerely hope it does) then I have to be weaned off both drugs slowly.
Am going to make an appointment to see local GP this week so will let you know the results. e.g. Am I hypothyroid or just a victim of these drug companies. Fingers crossed !!
The reason I am posting this news is to warn others that you were taking antidepressants (before diagnosed as hypothyroid) and have subsequently been diagnosed with hypothyroidism - you could be suffering all the symptoms and effects of the condition but not actually be hypo. Shond2015